Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 136, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2014, 7:14 PM CDT for Ringgold County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2014, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 3, 2014, 7:30 PM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 80.0 mph
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:12 PM CDT | Tornado Watch | SPC | 10 hr |
| Jun 3, 5:59 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:06 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 3, 7:06 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 706 PM CDT TUE JUN 3 2014 .SHORT TERM /TONIGHT/... ISSUED AT 345 PM CDT TUE JUN 3 2014 SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON THROUGH THE EARLY EVENING WITH AN INTENSE HP SUPERCELL MOVING ALONG THE INSTABILITY AXIS INTO IOWA. THE INSTABILITY AXIS HAS LIFTED FURTHER NORTH INTO IOWA AHEAD OF THIS STORM WHICH COULD LEAD TO ANOTHER EASTWARD SHIFT IN THE STORM MOTION SOON THAT COULD MOVE THIS CELL FURTHER INTO CENTRAL IOWA. IN COORDINATION WITH SPC...A HIGH RISK FOR SEVERE WEATHER HAS BEEN ISSUED IN ADVANCE OF THIS CELL. ADDITIONAL SUPERCELLS ARE LIKELY WITH THE ADVANCING THETA-E ADVECTION AND THE SFC BOUNDARY OVER SOUTHEAST NEBRASKA AND NORTHERN MISSOURI WHERE MIXED LAYER CAPE VALUES HAVE INCREASED TO OVER 2500 J/KG. EFFECTIVE DEEP LAYER SHEAR VALUES OF 50 TO 70 KTS WILL BE SUFFICIENT FOR THESE SUPERCELLS TO BE THE PRIMARY MODE INITIALLY. THIS INITIAL ROUND OF STORMS WILL PUSH THROUGH. EXPECT RATHER QUICK DESTABILIZATION AGAIN BEHIND THE STORMS AS THE LOW LEVEL JET OF 65+ KTS INCREASES THROUGH THE EVENING AND FOCUSES INTO IOWA. THE INSTABILITY AXIS WILL BE FOCUSED OVER THE STATE AS THE AREA OF LOW PRESSURE LIFTS NORTHEAST INTO SOUTHEAST NEBRASKA AND INTO SOUTHWEST IOWA. WILL KEEP A DAMAGING WIND THREAT WITH 50 TO 60 KTS OF WIND JUST OFF THE SFC. WITH SATURATING PROFILES THE HAIL THREAT WILL DECREASE HOWEVER EFFECTIVE SRH VALUES INCREASING TO EXTREMELY HIGH VALUES OF 300 TO 600 M2/S2 WILL INCREASE THE POTENTIAL OF MESOVORTICY DEVELOPMENT ALONG THE LEADING EDGE OF ANY COLD POOL DEVELOPMENT. CERTAINLY POTENTIAL FOR A QLCS DEVELOPING WITH DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH 3 AM. INTENSE RAINFALL RATES REMAIN HIGHLY LIKELY OVERNIGHT WITH RAINFALL RATES APPROACHING 3 TO 5 INCHES PER HOUR WITH PWAT VALUES INCREASING TO NEAR 2 INCHES AND WARM CLOUD DEPTHS TO NEAR 13 KFT. SHOULD HAVE AN AREA WITH TRAINING ELEVATED CELLS JUST NORTH OF THE SFC BOUNDARY SOMEWHERE BETWEEN INTERSTATE 80 AND HIGHWAY 20 WITH POTENTIAL FOR WIDESPREAD 2 TO 4 INCHES AND MORE LOCALIZED HIGHER AMOUNTS. THESE AMOUNTS ALSO POSSIBLE SOUTH BUT WILL BE ASSOCIATED WITH MORE SURFACE BASED CONVECTION AND MORE INTENSE RAIN RATES. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 345 PM CDT TUE JUN 3 2014 ANTICIPATED OVERNIGHT CONVECTION WILL BE PUSHING EAST OF THE CWA BY THE BEGINNING OF THE FORECAST PERIOD. HAVE CONTINUED TO CUT BACK ON POPS THROUGH WEDNESDAY MORNING. BEHIND SYSTEM TEMPERATURES WILL BE MUCH COOLER...AND WILL REMAIN SO THROUGHOUT THE EXTENDED WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. HIGH PRESSURE WILL PUSH INTO THE STATE WITH A WEAK RIDGE...WHICH WILL HELP TO KEEP PRECIPITATION CHANCES SOUTH AND WEST OF THE AREA THROUGHOUT THE REMAINDER OF THE WEEK. WEEKEND WILL SEE ADDITIONAL CHANCES FOR PRECIPITATION HOWEVER AS A LOW PRESSURE SYSTEM TRACKS ACROSS CANADA AND ASSOCIATED FRONTAL BOUNDARY BEGINS TO AFFECT WESTERN IOWA BY SATURDAY. IN ADDITION...LOW PRESSURE SYSTEM WILL PUSH EAST ACROSS KS AND WILL BEGIN TO LIFT BOUNDARY INTO IOWA AS WELL BY SATURDAY. THEREFORE...HAVE KEPT ONGOING POPS THROUGHOUT THE WEEKEND. THOUGH WILL LIKELY SEE BEST CHANCES SATURDAY ACROSS SOUTHERN IOWA...WHILE BEST CHANCES ACROSS WEST AND NORTH WILL COME LATER. ANOTHER AREA OF HIGH PRESSURE WILL PUSH IN FOR MONDAY...THOUGH LITTLE MODEL AGREEMENT ON HOW LONG HIGH LINGERS BEFORE ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS NORTHERN US. && .AVIATION...04/00Z ISSUED AT 706 PM CDT TUE JUN 3 2014 CONVECTIVE TRENDS WILL OBVIOUSLY BE THE CONCERN THROUGH THE NIGHT. EXPECT A PROLONGED PERIOD OF VFR THUNDERSTORMS AFFECTING KDSM AND KOTM WITH MORE INTERMITTENT SHOWERS AND MORE LIMITED THUNDER FARTHER NORTH. CIGS SHOULD LOWER TO MVFR OR LESS LATER THIS EVENING AND INTO WED MORNING. PRECIPITATION MAY NOT DEPART SIGNIFICANTLY UNTIL WED MORNING WITH VFR IMPROVEMENT NOT LIKELY UNTIL AFTERNOON. && .HYDROLOGY... ISSUED AT 345 PM CDT TUE JUN 3 2014 IN ADDITION TO THE HEAVY RAINFALL DISCUSSION IN THE SHORT TERM SECTION...THE INTENSE RAINFALL RATES ARE THE PRIMARY CONCERN LEADING TO HIGH RUNOFF RATES AS WELL. THIS WILL RESULT IN SIGNIFICANT PONDING INTO ADDITION TO RISES ALONG SMALLER STREAMS AND CREEKS. AREAS OF FLASH FLOODING IS EXPECTED ESPECIALLY IN URBAN AREAS AND LOW LYING AREAS. SMALLER STREAMS AND CREEKS TYPICALLY PRONE TO FLASH FLOODING ARE LIKELY TO SEE MUCH OF THIS RAINFALL TONIGHT. ESPECIALLY IN THE DES MOINES AREA WHERE THE WALNUT CREEK AND FOURMILE CREEK HAVE HAD HISTORY OF RISING RAPIDLY. OTHER POTENTIAL SMALLER CREEKS/STREAMS WOULD INCLUDE THE MUCHAKINOCK CREEK...WHITE BREAST CREEK...EAST FORK 102 RIVER...THOMPSON RIVER...AND THE CHARITON RIVER TO NAME A FEW. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS- POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE-WEBSTER. && SHORT TERM...DONAVON LONG TERM...AWB AVIATION...SMALL HYDROLOGY...DONAVON
Hazardous weather outlook, Jun 3, 4:27 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 427 PM CDT TUE JUN 3 2014 IAZ023-033>038-044>050-057>062-070>075-081>086-092>097-041000- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 427 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT NUMEROUS SEVERE STORMS WILL OCCUR FROM LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS. VERY LARGE HAIL 2 INCHES IN DIAMETER OR LARGER...DAMAGING WINDS IN EXCESS OF 80 MPH...AND ISOLATED TORNADOES ARE ALL EXPECTED. IN ADDITION...VERY HEAVY RAINFALL IS FORECAST AND MAY LEAD TO AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING. ADDITIONAL THUNDERSTORM CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND SUNDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT...AND POSSIBLE OVER THE WEEKEND. IAZ004>007-015>017-024>028-039-041000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 427 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST TONIGHT INTO EARLY WEDNESDAY MORNING. QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS. IN ADDITION...AREAS OF HEAVY RAIN POSSIBLE ESPECIALLY ALONG AND SOUTH OF HIGHWAY 3. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING...MAINLY EAST OF INTERSTATE 35. ADDITIONAL THUNDERSTORM CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND SUNDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AGAIN OVER THE WEEKEND.
In the hours before
Local storm report, Jun 3, 6:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT TUE JUN 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 E LENOX 40.88N 94.49W
06/03/2014 M75 MPH TAYLOR IA TRAINED SPOTTER
GOLF BALL SIZED HAIL. DAMAGE TO OUTBUILDING.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 3, 6:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 1 S CLEARFIELD 40.79N 94.49W
06/03/2014 M80 MPH TAYLOR IA PUBLIC
PUBLIC REPORT OF GOLF BALL SIZED HAIL FALLING WITH 80 MPH
WINDS. ALSO TORRENTIAL RAIN AND ZERO VISIBILITY. CAR
WINDSHIELD SHATTERED.
&&
LEELocal storm report, Jun 3, 7:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG 2 E CLEARFIELD 40.80N 94.45W
06/03/2014 RINGGOLD IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS SIGNIFICANT WIND DAMAGE SOUTH AND
EAST OF CLEARFIELD...TREES ACROSS ROADS...POWER POLES
BROKEN OFF AND BLOWN DOWN...STEEL SHED DESTROYED.
0657 PM TSTM WND DMG CORNING 40.99N 94.74W
06/03/2014 ADAMS IA EMERGENCY MNGR
ADAMS COUNTY EMERGENCY MANAGER REPORTS SEVERE TREE DAMAGE
ACROSS THE COUNTY. TREES DOWN ON HOMES IN CORNING.
MULTIPLE COUNTY ROADS CLOSED DUE TO FALLEN TREES.
&&
LEELocal storm report, Jun 3, 7:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT TUE JUN 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 E SHARPSBURG 40.80N 94.57W
06/03/2014 E1.75 INCH TAYLOR IA TRAINED SPOTTER
GOLF BALL HAIL...SHALLOW WATER OVER THE ROAD
AND BRANCHES DOWN...UP TO 5 INCH DIAMETER.
NEAR INTERSECTION OF 170TH AND TENNESSEE
AVE.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 3, 7:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG DIAGONAL 40.81N 94.34W
06/03/2014 RINGGOLD IA TRAINED SPOTTER
SPOTTER REPORTS MANY TREES...UTILITY POLES...AND
OUTBUILDINGS DAMAGED OR DESTROYED IN AND AROUND DIAGONAL.
&&
LEELocal storm report, Jun 3, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE JUN 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG CORNING 40.99N 94.74W
06/03/2014 ADAMS IA TRAINED SPOTTER
LARGE AMOUNT OF TREE DAMAGE...BRANCHES UP TO
5 INCH DIAMETER. LEAVES STRIPPED OFF TREES
AND LITTERING ROAD. MAINLY NORTH END OF
TOWN. TIME ESTIMATED BY RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 59 min |
| Jun 3, 7:21 PM CDT | Tornado Warning | DMX | Decatur | 24 min |
| Jun 3, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Taylor | 60 min |
| Jun 3, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 47 min |
| Jun 3, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 45 min |
| Jun 3, 7:52 PM CDT | Flash Flood Warning | DMX | Decatur, Wayne | 6 hr |
| Jun 3, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 67 min |
| Jun 3, 8:30 PM CDT | Tornado Warning | DMX | Adams, Ringgold, Taylor, Union | 30 min |
| Jun 3, 8:51 PM CDT | Tornado Warning | DMX | Ringgold, Union | 24 min |
| Jun 3, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 54 min |
| Jun 3, 9:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 24 min |
| Jun 3, 9:51 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 54 min |
| Jun 3, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 48 min |
| Jun 3, 10:10 PM CDT | Tornado Warning | DMX | Decatur, Wayne | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.